Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 8, NWS North Platte, NE

March 10, 202416 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 10, 2024, 2:14 PM MDT for 16 counties in Nebraska. It took effect at Mar 11, 2024, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2024, 2:14 PM MDT (20:14 UTC)
In effect from
Mar 11, 2024, 12:00 PM MDT
Expired
Mar 11, 2024, 6:00 PM MDT
In force
6 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Keith County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Sheridan County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 16 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS83 KLBF 102014
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
314 PM CDT Sun Mar 10 2024


NEZ209-110415-
/O.UPG.KLBF.FW.A.0004.240311T1800Z-240312T0000Z/
/O.NEW.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/
Loup Rivers Basin-
314 PM CDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTH CENTRAL 
NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for strong winds and low humidity, which is in 
effect from 1 PM to 7 PM CDT Monday. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...Monday 1 PM CDT to 7 PM CDT

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Up to 74.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and becoming very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ208-110415-
/O.NEW.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
314 PM CDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF THE NORTHERN 
SANDHILLS... 

The National Weather Service in North Platte has issued a Red 
Flag Warning for strong winds and low humidity, which is in 
effect from 1 PM to 7 PM CDT Monday.

* AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort 
  Niobrara NWR/Samuel R McKelvie National Forest.

* TIMING...

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 75.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ204-110415-
/O.NEW.KLBF.FW.A.0005.240311T1800Z-240312T0000Z/
Eastern Panhandle/Crescent Lake NWR-
214 PM MDT Sun Mar 10 2024

...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR PORTIONS OF
THE NORTHERN SANDHILLS...

The National Weather Service in North Platte has issued a Fire
Weather Watch for portions of the northern Sandhills, which is in
effect Monday afternoon.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* TIMING...1PM to 7PM CDT Monday

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Up to 70.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
769 
WWUS83 KLBF 110726
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
226 AM CDT Mon Mar 11 2024

NEZ204-112300-
/O.UPG.KLBF.FW.A.0005.240311T1800Z-240312T0000Z/
/O.EXA.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/
Eastern Panhandle/Crescent Lake NWR-
126 AM MDT Mon Mar 11 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR THE EASTERN PANHANDLE AND WESTERN SANDHILLS...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and gusty winds, which is in effect
from noon today to 6 PM MDT this evening. The Fire Weather Watch 
is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent
  Lake NWR, primarily north of the North Platte River.

* TIMING...12PM to 6PM MDT Monday

* WINDS...West 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* TEMPERATURES...Highs generally in the upper 60s.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly
  and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ208-209-112300-
/O.CON.KLBF.FW.W.0008.240311T1800Z-240312T0000Z/
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
226 AM CDT Mon Mar 11 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR PORTIONS OF NORTHERN AND CENTRAL
NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort 
  Niobrara NWR/Samuel R McKelvie National Forest and Fire 
  Weather Zone 209 Loup Rivers Basin.

* TIMING...1 PM to 7 PM CDT Monday.

* WINDS...Southwest 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 13 to 20 percent.

* TEMPERATURES...Highs generally in the lower 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
588 
WWUS83 KLBF 112006
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
306 PM CDT Mon Mar 11 2024

NEZ204-208-209-120000-
/O.CON.KLBF.FW.W.0008.000000T0000Z-240312T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
306 PM CDT Mon Mar 11 2024 /206 PM MDT Mon Mar 11 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR THE EASTERN PANHANDLE AND WESTERN SANDHILLS...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 208 Niobrara 
  Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest and 
  Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...Until 7 PM CDT / 6PM MDT Monday

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Upper 60s to middle 70s.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
598 
WWUS83 KLBF 120012 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
712 PM CDT Mon Mar 11 2024

NEZ204-208-209-120115-
/O.EXP.KLBF.FW.W.0008.000000T0000Z-240312T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
712 PM CDT Mon Mar 11 2024 /612 PM MDT Mon Mar 11 2024/

...RED FLAG WARNING ACROSS PARTS OF WESTERN AND NORTH CENTRAL 
NEBRASKA HAS BEEN ALLOWED TO EXPIRE...

Weather conditions have improved such that the risk of difficult
or uncontrollable wildfires is low. The Red Flag Warning has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 10, 12:16 PM MDT, 1 hour 58 minutes earlier. Its key messages:

  • Elevated to near-critical fire weather conditions forecast for areas north of Highway 2 Sunday, but limited overlap of strong winds and lowest humidity preclude headlines.
  • Elevated to critical fire weather conditions forecast Monday with greatest concern across north central Nebraska. A Fire Weather Watch has been issued for Zone 209.
  • Dry and mild through mid-week before the next system bringing cooling temperatures and the potential for widespread rain and/or snow. Confidence in precise impacts at this time remains limited.
Area forecast discussion, Mar 10, 12:16 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
116 PM CDT Sun Mar 10 2024

.KEY MESSAGES...

- Elevated to near-critical fire weather conditions forecast for areas
  north of Highway 2 Sunday, but limited overlap of strong
  winds and lowest humidity preclude headlines.

- Elevated to critical fire weather conditions forecast Monday
  with greatest concern across north central Nebraska. A Fire
  Weather Watch has been issued for Zone 209.

- Dry and mild through mid-week before the next system bringing
  cooling temperatures and the potential for widespread rain
  and/or snow. Confidence in precise impacts at this time
  remains limited.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 504 AM CDT Sun Mar 10 2024

An amplified upper-level pattern is currently situated across the
Mississippi Valley with deep, elongated troughing across the Great
Lakes and approaching broad ridging helping keep notable weather
conditions at bay. Fire weather concerns exist over the next 36
hours and details pertaining to these can be found in the following
Fire Weather section below.

Heights build in through Sunday as ridge axis approaches. Little in
the way for cloud cover is anticipated with mid-level fetch from the
west drawing in dry air originating from the Great Basin. This will
hold PWAT values to below seasonable values. Westerly winds will
remain steady today, with gusts nearing 25 mph around midday but
dropping thereafter. With downsloping flow in a dry airmass under
full sun, believe we'll see a fairly noteworthy temperature climb
today and Monday. Forecast highs today have received a slight boost,
with values in the 60s for the area and reaching the upper 60s
across north central Nebraska. Lingering snowpack will hamper the
warm up in select areas, much the same it did on Saturday. Latest
short-term guidance appeared to pick up on the spatial coverage of
the snowpack the best and so leaned on these outputs for areas
essentially south of Highway 2. This left a few pockets of highs
only in the 50s and felt this was adequate given the expected
increase in h85 temperatures from the peak of the day yesterday. In
fact, NAEFS guidance suggests h85 temperatures near the 90th
percentile Sunday, and exceed it for Monday. At the same time, it's
interesting to note that RAP guidance snow depth output suggests our
snowpack is at least cut in half today considering its
initialization is underestimating observations. Similarly, the HRRR
initializes better with this and says most if not all snow pack is
erased today. The latter of these two may be on the optimistic side
but even so, this is supportive of even warmer temperatures on
Monday with most if not all locations reaching the upper 60s to
lower 70s. Passing surface trough each day Sunday and Monday will
promote a relative wind minimum across the central forecast area,
with the strongest winds across the western Sandhills and then east
mainly across central and eastern Nebraska. This will come into play
regarding fire weather concerns. Increased mid-level moisture in our
northwest zones suggests some cloud cover returning for Monday as a
weak shortwave arrives from the west, prompting ridge breakdown.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 504 AM CDT Sun Mar 10 2024

Troughing stretching from the northern Rockies down through the
Desert Southwest will approach the region by Monday evening. Trough
and associated PV anomaly passage will be during the afternoon
Tuesday but forecast soundings show little more than an increase in
mid-level cloudiness. This will likely provide a modest cooldown in
the area though temperatures remain above normal for early March.
Later in the day, a cool front will sweep south as deeper longwave
troughing digs south out of the Pacific Northwest. Another shortwave
ejects ahead of this parent trough and this is likely our weather
producer for Wednesday into Thursday. Evolution of upper-levels
pattern is fairly convoluted. ECWMF suggests more of a "kissing" jet
setup, which likely explains it showcasing a brief h5 low and
rapidly deepening surface low in the lee of the Rockies late
Wednesday into Thursday. The GFS maintains a cohesive upper-jet with
weaker upper-level divergence focusing further south. Because of
this, it shows a modest surface low further south. Each model's
ensemble suite generally favor the respective deterministic outputs
with ECMWF/EPS suggesting a fairly noteworthy heavy precipitation
event while the GFS shows a much more tame event. Until we see NWP
guidance hone in on a single solution, confidence in precise impacts
will be fairly limited. Even so, taking the more pessimistic
solution suggests the potential for a wetting precipitation event
across much of the area with GEFS mean QPF values ranging from
around a tenth of an inch in the north to nearly a half inch in the
south. While cold air appears somewhat limited, strong storm
dynamics along with typical diurnal temperature trends with aid the
development of snow on the backside of the system. For now,
confidence is highest in seeing snow for areas west of Highway 83
where both EPS and GEFS probabilities of > 1" begin to climb. The
greatest probabilities still remain confined to the higher
elevations of the Nebraska Panhandle and northeast Colorado and so
the greater confidence for impacts will reside in these areas.
Daytime temperatures Wednesday will support all rain before dropping
in the evening with highs on Thursday struggling to get out of the
low 40s. Confidence in the extended beyond Thursday wanes as the
digging trough to the west cuts off and stalls across the Desert
Southwest. General outlooks from ensemble guidance shows amplified
northwesterly flow as cutoff low to the southwest gradually phases
into the flow this weekend. Confidence in this is low as
deterministic solutions vary on the timing of this by nearly a full
day. For the most part, with expectation of ridging to sit
immediately upstream of the area, temperatures should favor
seasonable values in the extended with periodic precipitation
chances owing to quick diving systems embedded within the highly
amplified flow.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 113 PM CDT Sun Mar 10 2024

For KVTN: VFR conditions expected through Monday. Southwesterly
winds will be gusty at or above 25kt before trending down during
this afternoon and becoming light/variable after sunset, then perking
up again late Monday morning with gusts at or above 20kt toward
the end of the valid period.

For KLBF: Expect VFR conditions into this evening. Lingering
snow cover has created some dense fog local to LBF the past 2
nights and there is a similar signal for fog tonight. Given
recent past performance will lean toward pessimistic solutions
and go with a quick trend to LIFR flight conditions in FZFG late
tonight, followed by a quick improvement to VFR Monday morning.
Any change to this thinking will be noted in later TAF issuances.
Winds will be light at or below 10kt this afternoon and tomorrow,
light/variable tonight.

&&

.FIRE WEATHER...
Issued at 504 AM CST Sun Mar 10 2024

Sunday/Sunday Night...elevated to near-critical fire weather
conditions are expected across mainly across the western Sandhills.
Weak troughing will pass west to east through the late morning and
early afternoon across the area. Off the surface, a h85 trough will
accompany the surface feature with a belt of increased flow lining
up with and immediately upstream of the feature. Westerly
downsloping flow in the dry airmass will support mixing heights to
around 1-1.5km AGL. This should be able to tap into the stronger
winds at h85 which will allow for a quick increase in wind gusts
later this morning while also boosting afternoon highs into the mid
to upper 60s in the snow-free areas, or 15 to 20 degrees above
normal. Winds should diminish during the afternoon however given the
decreasing flow shown at h85 and mixing heights failing to reach h7,
even in the more bullish guidance. Because peak winds occur prior to
peak heating, little to no overlap of critical wind speeds (> 25
mph) and critical humidity (< 15%) is expected. That said, winds
remain breezy through the day so any fire starts will have the
ability to spread. Winds off the surface remain strong and though
the setup will allow for good radiational cooling, overnight
recovery will still be limited outside of sheltered areas with
forecast maximum humidity values generally 60 to 70 percent.

Monday...greater fire weather concerns are expected with near-
critical to critical conditions forecast. Westerly flow continues
with h85 temperatures exceeding the 90th percentile across the
entire forecast area by midday. As another surface trough settles
into the area, a fairly impressive pressure gradient will yield
strong southwesterly gusts favoring central Nebraska with weaker
westerly winds elsewhere. Did opt to go aggressive with wind gusts,
leaning heavily on HRRR/ARW guidance for timing and magnitude of
wind gusts. Current thoughts are that the bulk of lingering snowpack
will have been eroded and with warmer temperatures overspreading the
area believe we'll see the warmest day of the week with widespread
temperatures in the upper 60s to low 70s. With dew points favoring
the low 20s, afternoon humidity minimums look to fall to critical
levels across much of the area. Mixing heights appear more limited
for the day, but stronger flow exists closer to the surface in the
belt of southwesterlies. Sub-20 knot winds elsewhere preclude higher
confidence in more widespread concerns. As such did opt to issue a
Fire Weather Watch for Zone 209 only though did consider 204 mainly
for areas north of Highway 2 and 208. Later forecasts will need to
evaluate the need for an expansion but given marginal winds outside
the new watch, this potential appears low at the present time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for NEZ209.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...MBS
FIRE WEATHER...NMJ
Hazardous weather outlook, Mar 10, 10:32 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1132 AM CDT Sun Mar 10 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-111200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1132 AM CDT Sun Mar 10 2024 /1032 AM MDT Sun Mar 10 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Elevated to near-critical fire weather conditions are anticipated
this afternoon for areas north of Highway 2.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The combination of warm, dry, and windy conditions will again lead
to near-critical to critical fire weather concerns Monday afternoon
and evening. The area of greatest concern at this time is across
portions of central and north central Nebraska.

A disturbance moving through the area around the middle of next week
will bring the threat for widespread rain transitioning to snow
during the overnight hours Wednesday and Thursday. At this time,
confidence in amounts and locations impacted are low so continue to
monitor later forecasts for up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 1:20 AM MSTFire Weather WatchLBFCuster, Garfield, Holt, Loup, Wheeler12 hr
Mar 10, 2:14 PM MDTFire Weather WatchLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more11 hr

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.